• Received : 2011.04.22
  • Published : 2012.07.31


In this paper, we adopt symmetric interior penalty discontinuous Galerkin (SIPG) methods to approximate the solution of nonlinear viscoelasticity-type equations. We construct finite element space which consists of piecewise continuous polynomials. We introduce an appropriate elliptic-type projection and prove its approximation properties. We construct semidiscrete discontinuous Galerkin approximations and prove the optimal convergence in $L^2$ normed space.


visoelasticity-type equation;discontinuous Galerkin methods;semidiscrete approximations;$L^2$ optimal convergence


  1. D. N. Arnold, An interior penalty finite element method with discontinuous elements, SIAM J. Numer. Anal. 19 (1982), no. 2, 724-760.
  2. I. Babuska and M. Suri, The h-p version of the finite element method with quasi-uniform meshes, RAIRO Model. Math. Anal. Numer. 21 (1987), no. 2, 199-238.
  3. I. Babuska and M. Suri, The optimal convergence rates of the p-version of the finite element method, SIAM J. Numer. Anal. 24 (1987), no. 4, 750-776.
  4. B. Darlow, R. Ewing, and M. F. Wheeler, Mixed finite element methods for miscible displacement problems in porous media, Soc. Pet. Erg. Report SPE 10500, 1982.
  5. J. Douglas and T. Dupont, Interior penalty procedures for elliptic and parabolic Galerkin methods, Computing methods in applied sciences (Second Internat. Sympos., Versailles, 1975), pp. 207216. Lecture Notes in Phys., Vol. 58, Springer, Berlin, 1976.
  6. J. Douglas, M. F. Wheeler, B. L. Darlow, and R. P. Kendall, Self-adaptive finite element simulation of miscible displacement in porous media, Compuer Methods in Applied Mechanics and Engineering 47 (1984), 131-159.
  7. R. E. Ewing, Time-stepping Galerkin methods for nonlinear Sobolev partial differential equations, SIAM J. Numer. Anal. 15 (1978), no. 6, 1125-1150.
  8. H. Koch and S. Antman, Stability and Hopf bifurcation for fully nonlinear parabolic hyperbolic equations, SIAM J. Math. Anal. 32 (2000), no. 2, 360-384.
  9. A. Lasis and E. Suri, hp-version discontinuous Galerkin finite element method for semi-linear parabolic problems, SIAM J. Math. Anal. 45 (2007), no. 4, 1544-1569
  10. Q. Lin and S. Zhang, A direct global superconvergence analysis for Sobolev and viscoelasticity type equations, Appl. Math. 42 (1997), no. 1, 23-34.
  11. J. A. Nitsche, Uber ein variationspringzip zur Losung von Dirichlet-problemen bei Verwendung von Teilraumen, die Keinen Randbedingungen underworfen sind, Abh. Math. Sem. Univ. Hamburg 36 (1971), 9-15.
  12. J. T. Oden, I. Babuska, and C. E. Baumann, A discontinuous hp finite element method for diffusion problems, J. Comput. Phys. 146 (1998), no. 2, 491-519.
  13. M. R. Ohm, H. Y. Lee, and J. Y. Shin, Error estimates for discontinuous Galerkin method for nonlinear parabolic equations, J. Math. Anal. Appl. 315 (2006), no. 1, 132143.
  14. B. Riviere and S. Shaw, Discontinuous Galerkin finite element approximation of nonlinear non-Fickian diffusion in viscoelastic polymers, SIAM J. Numer. Anal. 44 (2006), no. 6, 2650-2670.
  15. B. Riviere and M. F. Wheeler, A discontinuous Galerkin method applied to nonlinear parabolic equations, Discontinuous Galerkin methods (Newport, RI, 1999), 231-44, Lect. Notes Comput. Sci. Eng., 11, Springer, Berlin, 2000.
  16. S. Shaw and J. Whiteman, Numerical solution of linear quasistatic hereditary viscoelasticity problems, SIAM J. Numer. Anal. 38 (2000), no. 1, 80-97.
  17. M. F. Wheeler, An elliptic collocation finite element method with interior penalties, SIAM J. Numer. Anal. 15 (1978), no. 1, 152-161.


Supported by : Kyungsung University